Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 902, NWS Norman, OK

October 21, 2017Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 6:31 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Oct 21, 2017, 7:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 42 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS54 KOUN 212331
SVROUN
TXC155-197-487-220015-
/O.NEW.KOUN.SV.W.0902.171021T2331Z-171022T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
631 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Foard County in northern Texas...
  Northwestern Wilbarger County in northern Texas...
  Southeastern Hardeman County in northern Texas...

* Until 715 PM CDT

* At 631 PM CDT, a severe thunderstorm was located near Margaret,
  moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Vernon, Crowell, Chillicothe, Margaret, Medicine Mound, Fargo,
  Odell and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 9962 3438 9960 3441 9958 3442 9956
      3441 9951 3437 9944 3439 9942 3437 9941
      3441 9939 3444 9939 3443 9934 3441 9932
      3441 9926 3438 9927 3437 9924 3434 9923
      3434 9921 3424 9920 3390 9967 3397 9977
TIME...MOT...LOC 2331Z 217DEG 45KT 3400 9965 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
832 
WWUS54 KOUN 212349
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
649 PM CDT SAT OCT 21 2017

TXC155-212357-
/O.CAN.KOUN.SV.W.0902.000000T0000Z-171022T0015Z/
Foard TX-
649 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FOARD COUNTY IS
CANCELLED...
    
The severe thunderstorm that had been near Margaret which prompted 
the warning has moved into southeastern Hardeman County. Therefore, 
the warning has been cancelled for eastern Foard County. However a 
severe thunderstorm remains in effect for northwestern Foard County.

LAT...LON 3438 9960 3441 9958 3441 9951 3437 9944
      3439 9942 3437 9941 3438 9940 3444 9939
      3443 9934 3441 9932 3440 9926 3438 9927
      3437 9924 3434 9923 3434 9921 3428 9920
      3408 9951 3406 9954 3411 9964
TIME...MOT...LOC 2347Z 220DEG 43KT 3418 9950 

$$

TXC197-487-220015-
/O.CON.KOUN.SV.W.0902.000000T0000Z-171022T0015Z/
Wilbarger TX-Hardeman TX-
649 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WILBARGER AND SOUTHEASTERN HARDEMAN COUNTIES...

At 647 PM CDT, a severe thunderstorm was located 5 miles south of
Chillicothe, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Chillicothe, Odell, Medicine Mound and Fargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 9960 3441 9958 3441 9951 3437 9944
      3439 9942 3437 9941 3438 9940 3444 9939
      3443 9934 3441 9932 3440 9926 3438 9927
      3437 9924 3434 9923 3434 9921 3428 9920
      3408 9951 3406 9954 3411 9964
TIME...MOT...LOC 2347Z 220DEG 43KT 3418 9950 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 6:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          2 E INDIAHOMA           34.62N 98.72W
10/21/2017                   COMANCHE           OK   BROADCAST MEDIA

            CONFIRMED VIDEO OF TORNADO.

&&

RBARNES
Local storm report, Oct 21, 6:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 E INDIAHOMA           34.62N 98.72W
10/21/2017                   COMANCHE           OK   BROADCAST MEDIA

            CONFIRMED VIDEO OF TORNADO. CORRECTED FOR 6 PM NOT 5 PM.

&&

RBARNES
Special weather statement, Oct 21, 6:09 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
609 PM CDT SAT OCT 21 2017

OKZ007-012-212345-
Garfield OK-Grant OK-
609 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southern Grant
Counties Until 645 PM CDT...

AT 606 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Hillsdale to near Waukomis, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3693 9755 3637 9752 3617 9809 3665 9809
TIME...MOT...LOC 2306Z 238DEG 39KT 3661 9797 3629 9795

..speg.
Local storm report, Oct 21, 6:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 WNW INDIAHOMA         34.63N 98.79W
10/21/2017  E3.00 INCH       COMANCHE           OK   STORM CHASER

            LOCATION APPROXIMATE.

&&

MAD
Local storm report, Oct 21, 6:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     2 W CACHE               34.62N 98.67W
10/21/2017                   COMANCHE           OK   AMATEUR RADIO

            POWERPOLES PARTIALLY DOWN.

&&

MAD
Local storm report, Oct 21, 6:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 W CACHE               34.62N 98.67W
10/21/2017                   COMANCHE           OK   AMATEUR RADIO

            POWERPOLES PARTIALLY DOWN. TIME ESTIMATED BY
            RADAR.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:06 PM CDTSevere Thunderstorm WarningOUNWilbarger39 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min
Oct 21, 5:33 PM CDTSpecial Weather StatementOUNWilbarger27 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger41 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningOUNFoard, Knox39 min
Oct 21, 6:23 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman35 min
Oct 21, 6:29 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.